Objective: An apparent life-threatening event (ALTE) caused by ingestion of drugs or toxins has been reported rarely among infants. None of these agents was homeopathic medication. We report 11 infants who presented with an ALTE after ingestion of Gali-col Baby, a homeopathic agent indicated for "infantile colic."
Methods: A retrospective case-control study was conducted. Charts of all infants who were younger than 1 year and were admitted with an ALTE from January 2005 through August 2008 to the pediatric division at the Barzilai Medical Center were reviewed. Age-matched infants who were admitted on the same dates for a reason other than ALTE served as a control group. Information on medications administered before admission was recorded.
Results: During the study period, 36 635 children visited the pediatric emergency department of the Barzilai Medical Center. There were 11 057 admissions to the pediatric division during this period, 115 of which were because of an ALTE. Eleven of these infants received Gali-col Baby before the event as opposed to none in the control group (P < .005). Three infants received a significant overdose, compared with the manufacturer's recommended dosage. After a thorough investigation, no other presumptive causes for ALTE were found among the 11 infants.
Conclusions: Gali-col Baby is associated with an ALTE in some infants. There are no published controlled trials on the efficacy or safety of its use; therefore, better control and supervision of Gali-col Baby and probably other homeopathic medications are needed to prevent possible serious adverse effects.